Peripheral Neuropathy and Severe Malnutrition following Duodenal Switch

    loading  Checking for direct PDF access through Ovid

Abstract

Severe thiamine (vitamin B-1) deficiency is a medical emergency that has long been recognized as a potential complication of bariatric surgery. The incidence of this rare complication is largely unknown. We describe a super-obese male patient with extreme lower limb weakness 3 months following a duodenal switch operation, occurring in association with persisting vomiting. Excessive malabsorption led to severe malnutrition, with lower limb edemas and clinical evidence of ascites and pleural effusion. Blood tests revealed low levels of albumin, hemoglobin, potassium, vitamins A, B-1, and B-6, and elevated prothrombin time. The symptoms of neuropathy improved after extensive nutritional therapy. Weight eventually stabilized following elongation of the common channel. This case report demonstrates the importance of awareness of neurological complications following bariatric surgery. These complications require urgent and vigorous therapy when they occur.

Related Topics

    loading  Loading Related Articles